Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
120 Doctors are Online

Is immune suppression from Lamotrigine reversible if the drug is stopped? Low Ig, macrocytosis of RBC, sweats, chills

User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 2385 Questions
Is immune suppression from lamotrigine reversible if the drug is stopped? How quickly? I am 59 years old and have taken 400 mg/day lamotrigine for 5 years for migraine prevention and bipolar disorder II. I have had frequent infections of all types, mostly sinusitis. My immune globulins are all very low: IgG 307 (lower limit nl is 694). IgA 25 (LLN is 81). IgM <25 (LLN is 48). CBC normal. LFTs normal. T4/TSH normal. Vit D normal. Sed rate 2. Retic count 0.8. SPEP normal. I have macrocytosis of RBCs which has been partially reversed by high-dose folate. I have sweats and chills and fatigue. I also take amitriptyline 150 mg q hs for migraine prevention, and valcyclovir for chronic herpes simplex type 2. I think the valcyclovir caused mild neutropenia for a while, but this seems to have reversed. I also became extremely neutropenic while taking Depakote, and was then switched to lamotrigine.
Posted Fri, 8 Jun 2012 in Blood Disorders
Answered by Dr. Robert Galamaga 14 hours later
Hello and thank you for submitting your question.

Your question is a good one and I will work on providing you with some information and recommendations regarding what is going on.

Lamotrigine can in fact cause suppression of the bone marrow. This suppression can lead to a form of immunodeficiency. And your case it may be necessary to perform a bone marrow biopsy to evaluate the architecture of the bone marrow. Generally with removal of the medication the bone marrow and immune function should recover.

You may need to see an immunologist or hematologist to follow your numbers very closely. It is possible that there may be some other type of immune process going on if the counts do not improve within 4 to 6 weeks after discontinuation of the medication.

For some reason it looks like your body is very sensitive to medications. For that reason it is extremely important that any medication which you are giving is considered very carefully. You should also work very hard to minimize any medications that you have to take on a daily basis.

I would consider discontinuing even the Valtrex.

Again I think this is a reversible process. If that counts do not recover within the next few weeks a bone marrow biopsy may be helpful. Also your physicians will very likely check your immunoglobulin levels once again within the next couple of weeks to make sure there is a trend in a positive direction.

I know this must be a very stressful situation for you even though you have had to deal with similar situations in the past. I want to reassure you that it is more likely than not that you're immune function will recover if this is truly related to the medication.

I thank you again for submitting your question. I hope you found my response to be helpful and informative. If you have any additional concerns I would be happy to address them.


Dr. Robert

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor